Applied Mathematics and Optimization

, Volume 12, Issue 1, pp 73–79 | Cite as

On the conditions under which the euler equation or the maximum principle hold

  • Frank H. Clarke
  • R. B. Vinter


A variational problem is analyzed in which the integrand is a polynomial and satisfies the hypotheses of the classical existence theory. It is shown nonetheless that the solution does not satisfy the usual necessary conditions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball J, Mizel V (in press) Singular minimizers for regular one-dimensional problems in the calculus of variations. Bull AMSGoogle Scholar
  2. 2.
    Berkovitz LD (1974) Optimal control theory. Springer-Verlag, New YorkGoogle Scholar
  3. 3.
    Bliss GA (1946) Lectures on the calculus of variations. University of Chicago Press, Chicago, IllinoisGoogle Scholar
  4. 4.
    Cesari L (1983) Optimization—theory and applications. Springer-Verlag, New YorkGoogle Scholar
  5. 5.
    Clarke FH (1975) The Euler-Lagrange differential inclusion. J Diff Equations 19:80–90CrossRefGoogle Scholar
  6. 6.
    Clarke FH (1983) Optimization and nonsmooth analysis. Wiley Interscience, New YorkGoogle Scholar
  7. 7.
    Clarke FH, Vinter RB (in press) Regularity properties of solutions to the basic problem in the calculus of variations. Trans Amer. Math. Soc.Google Scholar
  8. 8.
    Ioffe AD (1976) An existence theorem for a general Bolza problem. SIAM J Control Optim 14:458–466CrossRefGoogle Scholar
  9. 9.
    Ioffe AD, Tihomirov VM (1979) Theory of extremal problems. North-Holland, AmsterdamGoogle Scholar
  10. 10.
    Lee EB, Markus L (1967) Foundations of optimal control theory. Wiley Interscience, New YorkGoogle Scholar
  11. 11.
    Morrey Jr. CB(1966) Multiple integrals in the calculus of variations. Springer-Verlag, BerlinGoogle Scholar
  12. 12.
    Rockafellar RT (1975) Existence theorems for general control problems of Bolza and Lagrange. Adv Math 15:312–333Google Scholar
  13. 13.
    Tonelli L (1921, 1923) Fondamenti di calcolo delle variazioni (two volumes). Zanichelli, BolognaGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1984

Authors and Affiliations

  • Frank H. Clarke
    • 1
  • R. B. Vinter
    • 2
  1. 1.Centre de Recherche de Mathématiques AppliquéesUniversité de MontréalMontréalCanada
  2. 2.Department of Electrical EngineeringImperial CollegeLondonEngland

Personalised recommendations